Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



A critical set with nonnull image has large Hausdorff dimension

Author: Alec Norton
Journal: Trans. Amer. Math. Soc. 296 (1986), 367-376
MSC: Primary 26B35; Secondary 28A25, 58C25, 58E05
MathSciNet review: 837817
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The question of how complicated a critical set must be to have a nonnull image is answered by relating its Hausdorff dimension to the (Hölder) differentiability of the map. This leads to a new extension of the Morse-Sard Theorem. The main tool is an extended version of Morse's Lemma.

References [Enhancements On Off] (What's this?)

  • [Fa] K. J. Falconer, The geometry of fractal sets, Cambridge Tracts in Math. 85, Cambridge Univ. Press, 1985. MR 867284 (88d:28001)
  • [F1] H. Federer, Some integralgeometric theorems, Trans. Amer. Math. Soc. 77 (1954), 242. MR 0063686 (16:163b)
  • [F2] -, Geometric measure theory, Grundlehren der Math. Wiss., vol. 153, Springer-Verlag, 1969.
  • [H] J. Harrison, Continued fractals and the Seifert conjecture, Bull. Amer. Math. Soc. (N.S.) 13 (1985), 147-153. MR 799799 (86k:58107)
  • [HW] W. Hurewicz and H. Wallman, Dimension theory, Princeton Univ. Press, Princeton, N.J., 1941, p. 103. MR 0006493 (3:312b)
  • [L] S. Lang, Analysis II, Addison-Wesley, Reading, Mass., 1969.
  • [Ma] B. Mandelbrot, The fractal geometry of nature, Freeman, San Francisco, Calif., 1982. MR 665254 (84h:00021)
  • [M] A. P. Morse, The behavior of a function on its critical set, Ann. of Math. (2) 40 (1939), 62-70. MR 1503449
  • [N] A. Norton, Ph.D. Thesis, Univ. of California, Berkeley, 1986.
  • [R] C. A. Rogers, Hausdorff measures, Cambridge Univ. Press, 1970. MR 0281862 (43:7576)
  • [S1] A. Sard, The measure of the critical values of differentiable maps, Bull. Amer. Math. Soc. 48 (1942), 883-890. MR 0007523 (4:153c)
  • [S2] -, The equivalence of $ n$-measure and Lebesgue measure on $ {E_n}$, Bull. Amer. Math. Soc. 49 (1943), 758-759. MR 0008837 (5:62b)
  • [S3] -, Images of critical sets, Ann. of Math. (2) 68 (1958), 247-259. MR 0100063 (20:6499)
  • [S4] -, Hausdorff measure of critical images on Banach manifolds, Amer. J. Math. 87 (1965), 158-174. MR 0173748 (30:3958)
  • [St] S. Sternberg, Lectures on differential geometry, Prentice-Hall, Englewood Cliffs, N.J., 1964. MR 0193578 (33:1797)
  • [W] H. Whitney, A function not constant on a connected set of critical points, Duke Math. J. 1 (1935), 514-517. MR 1545896
  • [Y] Y. Yomdin, The geometry of critical and near-critical values of differentiable mappings, Math. Ann. 264 (1983), 495-515. MR 716263 (86f:58017)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 26B35, 28A25, 58C25, 58E05

Retrieve articles in all journals with MSC: 26B35, 28A25, 58C25, 58E05

Additional Information

Article copyright: © Copyright 1986 American Mathematical Society

American Mathematical Society